Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 18, 2006

Hypoglycemia, Other

Question from Zagreb, Croatia:

My son was diagnosed a year ago, when he was 19 months old. Now, he is taking: 2.5 units of units of Actrapid and 3.5 units of Insulatard in the morning and 0.5 to 1.5 units of Actrapid (depending on measured glucose) and 1.5 units of Insulatard in the evening. We give him an extra 0.5 units of Actrapid during the day if glucose is above 20 mmol/L [360 mg/dl]. A few weeks ago, I experienced something I do not know how to explain so, I need your opinion if possible. In the evening, he was about 15 mmol/L [270 mg/dl] before dinner. I gave him one unit of Actrapid and two units of Insulatard. After two and a half hours, he was 2.4 mmol/L [43 mg/dl] without signs of hypoglycemia. We give to him dextrose and an extra meal, than he went to sleep. We did our regular procedure and everything went okay. In the morning urine, which I test from his diaper, I found a lot of ketones and a lot of glucose. However, his finger stick blood glucose was 2.3 mmol/L [41 mg/dl] without signs of hypoglycemia. We have checked our glucose monitor by the fastest way we could at that moment, by checking both my blood glucose and that of my husband; they were in the normal range. We checked after breakfast as well and we were both in normal range while our son was already 20 mmol/L [260 mg/dl]. Later this day, my husband checked the glucose monitor in the hospital and it was working okay. Our specialist tell us it is impossible to have high glucose and high ketones in urine with measured glucose of 2.3 mmol/L [41 mg/dl] at the same time. I know that too, because we have been well educated--three weeks in the hospital and passed an exam before leaving the hospital. Is it possible that because we measure glucose and ketones in diaper, I have found high glucose in diaper from evening and high ketones from early morning when he possibly experienced hypoglycemia, maybe two or three urinations where in same diaper? And, if he had really experienced hypoglycemia that night, how dangerous is it for his brain?

Answer:

It is more likely with the older, more rigid regimen you are using to have nocturnal hypoglycemia because of peaks of NPH (Insulatard). One of the great strengths of basal insulin provided by glargine or detemir is the decrease in such nocturnal hypoglycemia. The same can be said for insulin pump treatment. However, it is also possible to have a “disconnect” between blood and urine glucose levels when there is a wild swing in blood glucose levels over shorter periods of time so that the equilibration and time lag between blood and urine are very different. For instance, it takes about 45 minutes for the blood glucose level to be represented by the urine glucose. And, when there has been hypoglycemia for some hours, especially overnight, it is quite common to have low glucose (blood and/or urine) plus higher ketones since the body energy has switched over to using its own body fats and therefore ketones are measurable. I would suggest more vigorous overnight monitoring and would expect you to see hypoglycemia without symptoms at the peaks of your suppertime NPH, i.e., 10 to 11 p.m. through 4 a.m. Simple treatment might be to move the NPH to 11 p.m. so that the peak is closer to dawn. Another treatment might be a high fat bedtime snack, i.e., ice cream. And, a better treatment would be the longer lasting relatively lower peak insulins. You should review your options with your son’s diabetes team.

SB